Stimulants and afternoon "crash"

Home Welcome to the ADDitude Forums For Adults Stimulants and afternoon "crash"

Tagged: 

Viewing 5 reply threads
  • Author
    Posts
    • #58718
      toomanytabs
      Participant

      Hello, I recently started taking a stimulant for the first time (36 mg Concerta) and while it is helpful overall, by 2 p.m. I find myself in an exhausted mental fog that lasts until about 4 p.m. I will be seeing my doctor in a few weeks and I think I will ask her about dividing up my dose (maybe 27 mg when I get up, and another 9 mg or maybe 18 mg around noon). I don’t think I’d want to do any more thsn a small dose increase, because I already get restless legs and dry mouth. I’m curious if anyone else has tried splitting their dose and how it turned out. Thank you!!!

    • #59015
      Penny Williams
      Keymaster

      Some people do take two doses of a long-acting stimulant. With Concerta, the lowest dose capsule is 18 mg, and it cannot be split or it won’t be long-acting anymore. It’s possible you could switch to short-acting stimulant medication and take it when needed. Definitely talk with your doctor about the options.

      It’s possible that something might be negatively affecting your medication, like another medication you take or even drinking something with citric acid, like orange juice. It’s also possible that a protein boost just prior to that afternoon mental fog could eliminate that side effect.

      10 Things Your Doctor May Not Have Told You About ADHD Medications

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

    • #59075
      caringmom
      Participant

      My son who is 6 yrs old also has the same problem.A SINGLE dose a day or a divided dose,he is totally irritable on a smaller issues or will cry about consistent watering of eyes or chest pain or pain in private parts..in the afternoon hours after coming from the school. i can not make out whether its true or what…Really want to know more experiences …Next week i have taken appointment of a doctor

    • #59350
      leah
      Participant

      That happened to me when I tried Vyvanse! My doctor and I decided it wasn’t a great med for me and we switched to a different stimulant. He thinks it might have had something to do with the different way different medicines are metabolized, or some other difference in that specific medicine. I’ve tried 4 different stimulant medications and that’s the only one where I had that experience, so maybe you’d have more luck with a different type!

      • This reply was modified 3 years, 3 months ago by leah.
    • #59571
      gentlygenli
      Participant

      This is pretty typical and is worst for the first 2 weeks. Afternoon caffeine can be enough. If it isn’t, a QUARTER dose of fast-release meds are enough to counteract this. It has to do with the dopaminergic circadian rhythm.

    • #59651
      caringmom
      Participant

      But I forgot to type one thing in my earlier post,this kind crankiness and rigidity for demandind certain things increses when he is tired and hungry or he badly wants to buy a toy vechicle which we refuge to buy…Because by now it has become his habbit.so if u give him the food and send himout to play with his friends in such tensed situation then everything is okay after five minutes.is is related to food n tiredness?if there are any suggestions for any particular food?

      • #59717
        Penny Williams
        Keymaster

        It could be related to hunger and sleepiness. We can all get grumpy at these times. Make sure snacks include protein to fuel the mind and body and help him stay satiated.

        Sleep, Protein & Water: 3 Necessities for an ADHD Brain

        Penny
        ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

Viewing 5 reply threads

You must be logged in to reply to this topic.